With the current rise and spike in health issues, especially because of COVID-19, it is common for doctors to be prescribing antibiotics to people. And, as we all know a lot of medicinal drugs cannot be ingested with certain kinds of food, or other medicines. 

Source: Pinterest

This is certainly the case with antibiotics and alcohol. Antibiotics are a type of drug that stops the growth of (harmful) bacteria in the body, an antimicrobial drug basically. And, our bodies are known to create a chemical called acetaldehyde while they're breaking down alcohol. Which can cause nausea. 

Source: Pinterest

Whereas, antibiotics are already known to cause stomach and digestion-related issues. So, you can imagine, what mixing the two can do. A substance that causes nausea plus medicine that impacts your digestive system equals a bunch of terrible side effects! 

Hence, some symptoms of mixing the two include nausea, dizziness, disturbances in attention, nervousness and disorientation. Also, drinking alcoholic beverages while on antibiotics really decreases the effectiveness of the medicine. It inhibits the drug's ability to kill bacteria in a person's body. So, always read the label on the medicine to check if it prohibits you from drinking alcohol with it. If it does, then follow the instructions. 

Other more severe symptoms of drinking alcohol while taking antibiotics are liver disease, seizures, going into a coma, muscle spasms, memory loss, and cardiorespiratory depression. Though such symptoms are more likely with a certain kind of antibiotics. Also, always consult your physician and ask them to give you the full lowdown on what not to drink/eat while on the prescription. 

Source: Pinterest

The less severe (but still quite serious) results of mixing the two are agitation, unusual sweating, rapid heartbeat, fever, a change in mental status, rapid breathing, abnormal heart rhythm, elevated blood pressure, muscle rigidity, abdominal cramping and headaches. While blending other kinds of antibiotics with alcohol can cause facial flushing, confusion and a folic acid deficiency. 

Yikes! This is exactly why you need to be fully informed on what kind of antibiotics you're on, what all you need to avoid mixing with it, and what effects your body can undergo if you do ingest something risky. 

Stay safe!